Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Is it safe to give methylprednisolone tablets to a patient having strep throat?

User rating for this question
Very Good
Answered by

Pediatrician, Cardiology
Practicing since : 2006
Answered : 1232 Questions
Would you prescribe methylprednisolone tablets to someone with strep throat ?
I went to the Er on tues and they said I had strep throat and prescribed me methylprednisolone 4mg tablets 21 over 6 days . And gave me a very painful steriod shot in my back . Did they do the right thing ? I never did see a doctor the whole time, it was just te nurses in the Er .
Posted Fri, 16 Nov 2012 in Ear, Nose and Throat Problems
Answered by Dr. Pradeep Kumar 5 hours later
Thanks for writing to us

I have never prescribed methylprednisolone tablets for Strep sore throat. Because it is a steroid and steroid suppresses the immune system. It reduces the body's ability to fight against infection.As for its use in sore throat, I have never read or heard about.

Are there some other problems (like breathing difficulty, wheezy breathing) which you are suffering from? Some physician uses methylprednisolone in asthma but its role even in asthma is dubious. Its not understandable at all why they have given steroid injection and tablets instead of antibiotics.
You could have asked why they have used the steroid in strep throat.

My aim is not to make you anxious, but as their prescription is not right and I doubt their diagnosis too.To diagnose a strep throat, a throat swab and ASO titre is needed.

It would be better if can mention your clinical symptoms and associated problems if any.

So I would suggest you not to take methylprednisolone tablets and consult a doctor for proper clinical evaluation and management.

I hope this answers your query
I will be happy to answer your further query if any
Wish you good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor